If you haven’t read my articles titled “Stomach and heartburn symptoms – aka GERD” or “Digestion – the importance of hydrochloric acid“, I recommend you start there. You may be tired of hearing about this by now, however I obviously find digestion extremely important. As with all things in life, I feel we should get the basics down first. And I believe the major nutritionally-related basics are: 1) proper digestion and absorption (assuming there is adequate nutrient intake from whole foods), 2) sufficient amounts of pure, clean water, and 3) maintenance of optimal blood sugar levels. If you can get those three things right, you’ll prevent a lot of health problems. So, this article deals with #1.
Obviously, acid-stopping medications stop your body’s production of (normal and necessary) hydrochloric acid (HCl) in the stomach. Today I’ll talk about the consequences of those medications; which also relates to the consequences of low amounts of HCl, even if you’re not taking medication. And believe me, it is a very prevalent problem, and can easily go unnoticed because you will not always have overt digestive symptoms. Now I’ll discuss the main problems associated with too little stomach acidity.
1) An inability to properly digest proteins will likely occur.
Proteins become denatured in your stomach which allows for their eventual complete digestion. However, the stomach must have a highly acidic pH in order to accomplish this. Lack of digestion of protein will present two main problems.
First, your body may be compromised in synthesizing neurotransmitters, hormones, antibodies, hair, skin, nails, muscle etc.. That is because all of those biochemicals and tissues require amino acids to be made. Amino acids are the “building blocks” of protein. Think of a chain with links; the whole chain would be called protein, and all the individual links called amino acids.
Second, your muscles will breakdown if you do not have adequate protein available. Muscles contain abundant amounts of protein, hence the density of protein in animal meats. So, your body will “rob Peter to pay Paul” if you are not supplying adequate amounts of protein. That is, your body will literally breakdown your muscles in order to get the necessary amino acids (protein) used in making the substances mentioned above. And you still may not make everything necessary through this route. Regardless, you will literally tear your body down. Now imagine you were strength training as well – not a good combination.
2) Proper acidity in the stomach acts as an antiseptic.
Essentially, the highly acidic environment kills pathogens. What happens if we don’t kill pathogens? Of course, we get infections of varying sorts. According to a study published in the Journal of the American Medical Association, acid-blocking drugs cause an increased incidence of pneumonia. Now, there is controversy over this issue, as some studies did not find these same results. However, two researchers conducted an analysis of a number of studies and DID in fact a find an increased risk of infection with the use of acid-stopping drugs. By now though, there is probably another study refuting that and showing no effect from the drugs.
[As a quick aside – you can probably take almost any medical research study finding, then sit down on Google® for 15 minutes, and find another study that refutes those findings. That just seems to be how scientific research is. Also, it is often not possible to find out who funded a particular study. Anyway, read this on how scientific, science really is. But that story is really nothing compared to this popular story about a well-known drug company and it’s now banned deadly, drug. One more, then enough about the politics behind research.]
Regardless of whether you are susceptible enough to have these possible side-effects like pneumonia. Time and time again, I find that patients have sub-clinical symptoms that resemble gastrointestinal tract infections (and other seemingly unrelated symptoms) and can possibly be the cause of their acid-stopping medications. In particular, side-effects of some acid-stopping medications include the following: headache, constipation, diarrhea, abdominal pain, nausea, and rash. I would think of dysbiosis (or microbial imbalance in the gut) with every one of these symptoms. Additionally, About.com reports the symptoms of low stomach acid (not necessarily from drugs) as: “diarrhea, steatorrhea, macrocytic anemia, weight loss, protein-losing enteropathy, abdominal discomfort or bloating and reflux. Deficiencies in certain nutrients may result in limb weakness, memory or mood changes, numbness and tingling in the limbs or other symptoms”.
3) Reduced mineral absorption.
Most research refers to the inhibition of calcium absorption from acid-blocking drugs. Some studies report a higher incidence of hip fracture (because of low bone-mineral density); especially if these drugs are taken in high doses. Well, this clearly points out that acid-blocking drugs affect calcium utilization. You may not fracture your hip, but osteopenia and osteoporosis may certainly be a result. Also, I frequently find that abnormalities in calcium metabolism cause musculoskeletal conditions. Muscle cramps and bursitis are the most common that I see. Also, these problems can then cause or exacerbate other musculoskeletal conditions.
I hope you found this article informative. And I hope that if you or someone you know is taking one of these drugs, it had better be absolutely necessary; and other therapies to reduce the side-effects should be implemented. And please remember that you should never discontinue taking a drug prescribed by your physician without consulting with them first.
By the way, this is not a complete list of side-effects. But that’s good enough for now.
Dr. Robert D’Aquila – NYC Chiropractor – Applied Kinesiology